You ask a really interesting question. I'm going to try to give a brief overview of the curious interaction between anticoagulant drugs like warfarin
(Coumadin) and the thyroid.
For reasons that remain unclear, elevated thyroid activity increases the effect of certain oral anticoagulant drugs. Let's use the inaccurate term "blood thinner" to illustrate this concept. If you're taking warfarin, your blood gets "thinner." If your thyroid gland also starts cranking out higher levels of hormones (or if you increase your dosage of thyroid pills), then your blood will become even thinner. This can have negative consequences, because we obviously don't want a person's blood to be too "thin." Blood that is too anticoagulated can ooze out of the blood vessels into surrounding tissue like the brain. Not good.
However, it's probably an overstatement to say that using warfarin can cause
thyroid issues. I don't believe this is the case, but you'd be better off to ask an endocrinologist.
If you're taking warfarin, your doctor may want to monitor your thyroid levels. Some docs don't think the thyroid effect on anticoagulants is a big deal at all, while others might be more concerned. If you have questions about this, you definitely should ask your doctor for an explanation.
Wishing you well!
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Thanks for your feedback.
3 of 6 found this helpful